Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Las Vegas, NV

July 24, 2005Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2005, 12:30 AM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 12:30 AM PDT (07:30 UTC)
Expired
Jul 24, 2005, 2:30 AM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 190 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 240734
FFWVEF
CAC027-240930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 AM PDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL INYO COUNTY IN EASTERN CALIFORNIA

* UNTIL 230 AM PDT

* AT 1217 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAIN FROM A THUNDERSTORM OVER NORTH CENTRAL INYO 
  COUNTY...NEARLY STATIONARY. THE AREA AFFECTED IS DEATH 
  VALLEY ROAD BETWEEN EUREKA VALLEY ROAD AND SCOTTYS CASTLE. ONE 
  AREA OF CONCERN IS ALONG DEATH VALLEY ROAD NEAR HANGING ROCK 
  CANYON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3687 11777 3706 11730 3736 11773 3725 11807

$$

ASG
1 follow-up statement
000
WGUS75 KVEF 240832
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
126 AM PDT SUN JUL 24 2005

CAC027-240930-
INYO CA-
126 AM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM PDT FOR NORTH 
CENTRAL INYO COUNTY...

AT 115 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED AREA. 
THIS STORM HAS SHOWN VERY LITTLE MOVEMENT DURING THE PAST HOUR AND 
FLASH FLOODING IS LIKELY OCCURRING. 

THE WARNING INCLUDES DEATH VALLEY ROAD BETWEEN EUREKA VALLEY ROAD 
AND SCOTTYS CASTLE...ESPECIALLY IN THE AREA OF HANGING ROCK CANYON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3687 11777 3706 11730 3736 11773 3725 11807

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:55 PM PDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 8:55 PM PDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PDT SAT JUL 23 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH SUNDAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST MONDAY AND WILL PUSH
MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE COMING
WEEK.
&&

.UPDATE...SW FLOW ALOFT DOMINATES CENTRAL NEVADA WHILE SE FLOW
PREVAILS OVER THE FAR SOUTHERN PART OF THE FORECAST AREA. THIS
LATTER FLOW IS THE REGION BETWEEN THE UPWIND SIDE OF THE INVERTED
TROUGH OVER BAJA AND THE WESTERN PERIPHERY OF THE SUBTROPICAL RIDGE
CENTERED OVER ERN AZ. CLARK COUNTY NV AND MOHAVE COUNTY AZ ARE
LOCATED IN A COL AREA BETWEEN THE TWO. THE PRESENCE OF THAT WEAK
FLOW AND LACK OF A SIGNIFICANT FORCING MECHANISM IS INHIBITING
CONVECTIVE DEVELOPMENT OVER OUR AREA. OOZ ETA DOES SUGGEST THE
MID-LEVEL FLOW WILL BEGIN TO SHIFT TO A MORE SE DIRECTION OVERNIGHT
AS A NEW ANTICYCLONE DEVELOPS OVER CENTRAL NV. IF THAT HAPPENS THE
MCS OVER SRN AZ COULD CONCEIVABLY PROPAGATE THROUGH THE THETA-E MAX
TOWARD THE LOWER COLORADO RIVER VALLEY AND BREAK THROUGH THE CAPPING
LAYER. IF THAT HAPPENS SOME OF THE SOUTHERN ZONES COULD STILL SEE
SIGNIFICANT RAINS IN THE EARLY MORNING HOURS. HOWEVER...IF THE MCS
WEAKESN AND STAYS SOUTH...WE WILL LIKELY SEE MIDDLE AND HIGH CLOUD
DEBRIS OVERNIGHT WHICH WILL THIN DURING THE MORNING AND ALLOW THE
AIRMASS TO DESTABILIZE FOR AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT SUNDAY. EITHER WAY IT LOOKS LIKE THE THREAT OF FLASH
FLOODING BEFORE MIDNIGHT HAS DIMINISHED SO WILL CANCEL THE WATCH.
-RUNK-
&&

.PREV DISCUSSION...SHORT TERM...THE CLOUD COVER FINALLY ERODING OVER
SOUTHERN NEVADA AND NORTHWEST ARIZONA SHOULD ALLOW THE MOISTURE AND
INSTABILITY TO REALIZE ITS CONVECTIVE POTENTIAL LATE THIS AFTERNOON
THROUGH EVENING. ALSO...THE MID AND UPPER LEVEL DEFORMATION ZONE
CONTINUES TO REMAIN DRAPED SOUTHWEST TO NORTHEAST ACROSS EASTERN SAN
BERNARDINO...CLARK AND NORTHERN MOHAVE COUNTIES. SATELLITE IMAGERY
SHOWS THUNDERSTORMS OVER SOUTHWEST LINCOLN COUNTY AND THOSE PUSHING
WESTWARD OFF THE ARIZONA RIM COUNTRY COULD CONCEIVABLY WORK INTO
THIS DEFORMATION ZONE THIS EVENING. CAPE VALUES OVER 1000 J/KG AWAIT
IN THE POOL OF MOIST AIR. THE 18Z NAM CONTINUES TO INDICATE
NORTHEAST FLOW IN THE 600-450 MB LAYER DEVELOPING OVER SOUTHERN
NEVADA THROUGH THIS EVENING. WILL EXTEND FLASH FLOOD WATCH FOR THE
SAME AREAS AN EXTRA FEW HOURS SINCE THE BEST ACTION SHOULD TAKE
PLACE THIS EVENING. DO NOT SEE MUCH OF A FOCUSING MECHANISM SUNDAY
EXCEPT FORM A MID LEVEL DEFORMATION ZONE FORECAST OVER NORTHWEST
ARIZONA BY THE 18Z NAM. MOISTURE VALUES DO NOT CHANGE MUCH OVER THE
SOUTHERN HALF OF THE AREA DURING THE NEXT 24 HOURS. DRIER NORTHWEST
FLOW DOES MAKE PROGRESS AT PUSHING MOISTURE TO THE SOUTHEAST ON
MONDAY BUT SHOULD STILL BE LINGERING OVER NORTHWEST ARIZONA AND
POSSIBLY ENOUGH IN SOUTHERN NEVADA FOR THUNDERSTORMS OVER THE
MOUNTAINS.
&&

.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&

.AVIATION...THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THROUGH
THE REST OF THE AFTERNOON AND EVENING...PARTICULARLY IN THE
DAGGETT...PEACH SPRINGS...AND MORMON MESA CORRIDORS. THESE STORMS
WILL LIKELY PRODUCE NUMEROUS OUTFLOW BOUNDARIES MOVING IN DIFFERENT
DIRECTIONS RESULTING IN SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY
WINDS AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/SALMEN
Hazardous weather outlook, Jul 23, 10:33 AM PDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT SAT JUL 23 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-240700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1033 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...SATURDAY.

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH RELATIVELY LIGHT
FLOW ALOFT OVER SOUTHERN NEVADA...THE SAN BERNARDINO COUNTY DESERTS
AND NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. THUNDERSTORMS WITH
HEAVY RAIN WILL BECOME WIDESPREAD ACROSS THE MOJAVE DESERT REGION AND
NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST AND UNSTABLE AIR WILL LINGER OVER THE REGION SUNDAY AND THE
POTENTIAL FOR THUNDERSTORMS WITH HEAVY RAIN WILL STILL EXIST. A
DRYING TREND WILL MONDAY AND TUESDAY AND CONTINUE THROUGH FRIDAY FOR
DIMINISHING THUNDERSTORM COVERAGE THROUGH THE WEEK.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:21 AM PDTFlash Flood WarningVEFInyo114 min
Jul 24, 8:36 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 24, 11:25 AM PDTFlash Flood WarningVEFSan Bernardino110 min
Jul 24, 11:48 AM PDTFlash Flood WarningVEFSan Bernardino117 min
Jul 24, 1:45 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 24, 2:09 PM PDTSevere Thunderstorm WarningVEFSan Bernardino22 min
Jul 24, 3:45 PM PDTFlash Flood WarningVEFSan Bernardino105 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.